Tornado, Linn
- When
- August 28, 3:33 PM CST
- Where
- Linn County, 2.81 mi W of Coggon
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 42.280, -91.585
A brief tornado touchdown was reported with no damage observed.
A warm and humid air mass was in place across eastern Iowa during the afternoon of August 28, 2016. Scattered showers and thunderstorms developed during the late afternoon and were nearly stationary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A warm and humid air mass was in place across eastern Iowa during the afternoon of August 28, 2016. Scattered showers and thunderstorms developed during the late afternoon and were nearly stationary. One of these thunderstorms produced a brief EF-0 tornado in northern Linn County between Walker and Coggon. The tornado caused no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 2:13 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 313 PM CDT SUN AUG 28 2016 .SYNOPSIS... Issued at 300 PM CDT Sun Aug 28 2016 Scattered air mass thunderstorms have formed across a zone from NW Missouri to E Iowa/NW Illinois to N Indiana through this afternoon. Locally, storm coverage was a little lower than areas to the east and west. A few of the storms have produced very heavy localized rainfall amounts. Dual-pol estimated up to 2-3 inches a few miles to the NE of Iowa City in east-central Johnson County. For areas that have not received rain today, which is most of the CWA, it was warm and humid with temps in the mid to upper 80s and dewpoints in the lower to middle 70s. && .SHORT TERM...(This Evening through Monday) ISSUED AT 300 PM CDT Sun Aug 28 2016 This Evening and Tonight...Isolated storms will continue to develop through the evening hours. Anomalously high PWATs near ~1.8 inches according to the SPC Mesoanalysis means a very moist, tropical-like air mass is present, which is supportive of localized heavy rainfall rates of 1-2"/hr. Shear is expected to remain low, thus do not foresee severe weather. For the remainder of tonight, periods of clearing and light winds should set the stage for localized shallow ground fog formation in low-lying areas. Lows are forecast in the middle to upper 60s. Monday...Weak upper-level flow and stagnant warm and humid air mass warrants mention of 20-40% POPs. Models a bit more aggressive on the areal coverage of thunderstorms compared to today (Sunday) within preferential zone of slightly enhanced 0-1 km convergence - especially over the SW half of the forecast area. In this region, lower tropospheric wind flow or streamlines appear as nothing more than a zone of weak confluence. Thunderstorm Threats: As mentioned, the atmosphere remains largely unchanged. Therefore, heavy rainfall rates and localized flash flooding are the main concerns from the strongest storms. Uttech .LONG TERM...(Monday Night through Sunday) ISSUED AT 300 PM CDT Sun Aug 28 2016 Monday night into Tuesday, a weak boundary and moist airmass will support more scattered showers and storms. Weak wind fields will likely result in more slow moving/backbuilding storms with localized heavy rainfall, but a low severe weather threat. Tuesday night into Wednesday, lingering storms are favored mainly south as the front clears out of the region. Mainly dry weather is forecast Wednesday night into Saturday as a large upper ridge pushes slowly east through the region. Expect cooler and slightly below normal temperatures late Wednesday into Friday, followed by another modest warm-up next weekend. The next wave may bring scattered showers and storms to the area late Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1251 PM CDT Sun Aug 28 2016 Isolated showers and thunderstorms are possible through next 24 hrs, but VFR conditions will prevail. Chances for rain are low, so either left out of TAFs or included VCSH through the afternoon. Will closely monitor and include TEMPO groups as necessary. Primary risks from storms are torrential rain and lightning. Areas of localized dense shallow ground fog are again possible tonight. Visibilities may drop to LIFR for brief periods. However, confidence is low on this occurring at any of the terminals this far out. Uttech && .HYDROLOGY... Issued at 1118 AM CDT Sun Aug 28 2016 Rises on several area rivers are forecast to continue this week due to recent heavy rainfall. Increased confidence in the amount of routed water and recent hydrograph trends now support issuing flood watches for the Cedar River near Conesville, as well at the mainstem Mississippi River at Keithsburg, Gladstone, and Burlington. All points are forecast to rise above minor flood stage in the next 2 to 3 days, with later warnings likely if recent trends continue. Elsewhere, on the Wapsipinicon River near DeWitt, the forecast rise above flood stage is not expected until next Friday. Still do not have enough confidence to issue a watch for this point right now, due to a history of under-performing crests this summer. && .DVN Watches/Warnings/Advisories... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...RP Kinney AVIATION...Uttech HYDROLOGY...RP Kinney
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 324 PM CDT SUN AUG 28 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-292030- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 324 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. THE MAIN THREAT FROM THESE STORMS IS HEAVY RAIN AND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA MONDAY AND TUESDAY BEFORE DIMINISHING ON WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW. HOWEVER...LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH SLOW MOVING STORMS. RISES ON SEVERAL AREA RIVERS WILL CONTINUE THIS WEEK. MINOR FLOODING IS POSSIBLE ON PORTIONS OF THE CEDAR AND WAPSIPINICON RIVERS...AS WELL AS THE MISSISSIPPI DOWNSTREAM OF NEW BOSTON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...ALTHOUGH REPORTS OF LOCALLY HEAVY RAIN ARE APPRECIATED. RP KINNEY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
131 PM CDT SUN AUG 28 2016
IAC031-103-281930-
JOHNSON-CEDAR-
131 PM CDT SUN AUG 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JOHNSON
AND WEST CENTRAL CEDAR COUNTIES UNTIL 230 PM CDT...
AT 129 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WEST BRANCH TO NEAR IOWA CITY.
MOVEMENT WAS NORTH AT 10 MPH.
HEAVY RAINFALL RATES OVER 1 INCH PER HOUR AND LOCALIZED PONDING OF
WATER OR BRIEF FLASH FLOODING ARE POSSIBLE WITH THIS STORM.
ADDITIONALLY, WINDS MAY GUST OVER 30 MPH.
LOCATIONS IMPACTED INCLUDE...
IOWA CITY...WEST BRANCH...SOLON...OASIS...NEWPORT...SUTLIFF...
ELMIRA...HERBERT HOOVER NATIONAL HISTORIC SITE...MORSE...
CEDAR BLUFF...CORALVILLE LAKE DAM COMPLEX AND WEST OVERLOOK.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 245 AND 253.
TORRENTIAL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
LAT...LON 4185 9126 4184 9152 4174 9155 4165 9151
4168 9127
TIME...MOT...LOC 1829Z 184DEG 8KT 4170 9129 4169 9150
UTTECHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL 2 SSW LADORA 41.73N 92.20W
08/28/2016 M0.25 INCH IOWA IA TRAINED SPOTTER
ALSO REPORTED 0.91 INCHES OF RAIN.
&&
DCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
422 PM CDT SUN AUG 28 2016
ILC073-282215-
HENRY-
422 PM CDT SUN AUG 28 2016
...AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CENTRAL HENRY COUNTY UNTIL 515 PM CDT...
AT 421 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR GENESEO...OR
NEAR CAMBRIDGE...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS
TORRENTIAL RAINFALL. THE SLOW MOVEMENT OF THIS STORM MAY ALLOW FOR
AREAS OF 1 TO 2 INCHES OF RAINFALL, AND COULD RESULT IN MINOR
FLOODING.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...GENESEO...COLONA...ORION...ATKINSON...ANNAWAN...
ANDOVER...WARNER...LYNN CENTER...OSCO...HENRY COUNTY FAIRGROUNDS...
JOHNSON-SAUK TRAIL STATE PARK...MORRISTOWN AND GERMAN CORNER.
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 10 AND
36.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4128 9041 4144 9039 4152 8986 4140 8985
4131 8986
TIME...MOT...LOC 2121Z 250DEG 14KT 4138 9016
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HEAVY RAIN 5 N VARNA 41.10N 89.24W
08/28/2016 M2.00 INCH MARSHALL IL TRAINED SPOTTER
FROM 12 NOON TO 230 PM. REPORT WAS DELAYED.
&&
DCThe Quad Cities radar (KDVN), 111 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 tornado. Local standard time, as filed.
A brief tornado touchdown was reported with no damage observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658358.